Okay, I seen my neuro doc this morning. I've been on Copaxone since Aug.09 and things haven't got better. He actually said my reflexes were worse and that it might be neuropathy and not mt MS causing the Left leg symptoms. What is the difference? I thought neuropathy s/s and MS s/s were the same. Do I even have MS? MY spinal tap said I do, but my MRI only showed one demyelinating plaque on C4-5. I am just really confused. A;so how to you post questions to the MD on this site?
My brother has peripheral neuropathy from excessive alcohol drinking. It has also caused him cirrhosis of the liver. So what I'm saying is you can get neuropathy from different causes, conditions, diseases.
It only takes one or two lesions in a specific place of the brain to cause symptoms. And you have a positive lumbar puncture. It sounds like your doctor is waiting for more proof. I don't know, you may want a second opinion.
Neuropathy usually refers to peripheral neuropathy, which shares some symptoms with MS, but is different because PN means a problem with the peripheral nervous system (outside the brain and spinal cord) and MS is a problem of the central nervous system (brain and spinal cord). Sometime neuropathic pain, which is just a general neurological symptom caused by many things, is called neuropathy so that may be the source of your confusion.
I was dx'd with PN for six years before I went to PN neuro who did more tests and figured out that I had MS so I read a lot about PN.
PN can causes changes in reflexes (http://www.nlm.nih.gov/medlineplus/ency/article/000593.htm), but so can spinal cord lesions, such as the one you have. A couple things I came across seemed to suggest that PN was more likely to cause absent reflexes. The health page on reflexes at http://www.medhelp.org/health_pages/Multiple%20Sclerosis/Measuring-The-Tendon-Reflexes/show/157?cid=36 might be helpful.
If you have a spinal cord lesion (which isn't cause by a whole lot of other things besides MS) and a positive LP and the MS mimics have been ruled out, I have no idea why your neuro would suddenly be bringing up PN. Did he give any sensible explanation? If not, perhaps you need to look for a new neuro.
The fact that the Copaxone has thus far not had a positive effect means nothing. (1) It takes six months to reach its full effect; (2) it may slow progression, but it's not billed as reversing anything; (3) it doesn't work for everyone with MS.
PS The doctor on the MD forum left and MedHelp apparently can't find a replacement. You might try the general neurology forum.
Hi neeter200, we haven't crossed paths yet and let me say welcome! I hope you will find the help here like the words of Bob and sho useful.
Let me point out that you can have both MS and PN, because I do! The EMG proves out the peripheral neuropathy and my mri/lp results support the MS dx. It still confuses me at times because my right leg acts up for both reasons - numb from the PN and foot spasms from the MS.
I'm also on copaxone - sho is right that it takes a while for it to take over and do its job. It will reverse the symptoms we already live with, but hopefully it will slow future relapses.
And I should have asked about what type of neuro are you being treated by - a general neuro or one who is an MS specialist ? That might make a difference in how you interact with the doctor and your treatment plan.
Thanks for the welcome! Everyone's response is encouraging. I am seeing a neurologist that specializes in MS. He is the closest to where I live and it still takes 45 minutes to get to his office,but if I don't get some better answers at my next visit, I will be looking elsewhere.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.